
Healthy living
Use our expert advice and recommendations to live your best life every day.
Get startedBy clicking a retailer link you consent to third-party cookies that track your onward journey. This enables W? to receive an affiliate commission if you make a purchase, which supports our mission to be the UK's consumer champion.
Is it worth spending more on branded painkillers or fancy formulations?
We've asked pain experts your questions about pain relief, to help you sort the facts from the marketing hype.
Discover which painkiller combinations work most effectively according to medical research, the pain relief products you don’t need, how to save money on pain relief and when it's really worth spending more.
Eat well, live better and stay healthy: sign up for our free monthly Food & Health newsletter for the latest insights delivered straight to your inbox
Paracetamol is commonly used to treat headaches and most non-nerve pains.
It's most effective for fevers and short-lived mild to moderate pains including headaches and stomach aches. But it won’t work for everyone – it’s less effective for chronic pain, for example persistent lower-back pain.
Use our expert advice and recommendations to live your best life every day.
Get startedIf you take the recommended dose, paracetamol is unlikely to have serious side effects, but taking too much can be very dangerous. Adults can take up to eight 500mg tablets in 24 hours, spaced four to six hours apart.
Always read the label carefully before taking any medications to ensure they're right for you.
Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that’s thought to work better for pain associated with inflammation, such as injuries or joint pain.
Pregnant women should generally take paracetamol instead of ibuprofen, and if you have certain pre-existing conditions – including stomach ulcers, asthma, heart disease, stroke and more – ibuprofen may be unsuitable for you. Check with your GP or pharmacist before taking.
Taking too many NSAIDs for too long can cause side effects such as stomach ulcers or bleeding, and kidney and heart problems.
Aspirin is another kind of NSAID, but a 2015 Cochrane Review of evidence found that it's less effective than ibuprofen and paracetamol, and more likely to cause adverse side effects. It’s best to take it with food and to never take it with another NSAID such as ibuprofen.
Aspirin should not be given to children under 16, and you should speak to a healthcare professional before taking it if you're over 65.
Our full guide to the best painkillers is exclusively available to logged-in Which? Members. Not a member yet? Join Which? today to access our full insights including:
Struggling with sleep? Get expert tips on how to sleep better and beat insomnia
When you’re feeling under the weather, it’s tempting to just reach for the first remedy that has a recognisable brand name – but you'll probably be paying extra for the convenience.
Pharmacies and chemists are full of big-brand products, but a generic ibuprofen or paracetamol packet (such as the Galpharm ones, pictured above) costs roughly 30p and contains exactly the same active ingredients as many of the more expensive branded products, so it will be just as effective for common pain symptoms.
You’ll find the best-value medicines at supermarkets and discount stores rather than at the pharmacy – look for own brands or cheaper generic brands.
The cheapest branded painkillers we found – £1.50 for a 16-pack of Nurofen (9p per tablet) at Asda and £1.45 for a 16-pack of Panadol (9p per tablet) at Boots – were nearly four times as pricey as most supermarket and pharmacy own-brand options, or Bells Healthcare generic 16-packs of ibuprofen (39p per pack) or paracetamol (55p per pack) at Superdrug.
One thing you will have to pay more for is easier-to-swallow formulations, such as soluble or oro-dispersible (melt-in-mouth) tablets, or smoother caplets. Panadol's Actifast Soluble Paracetamol 24-pack, for example, was £5.25 (22p per tablet) at its cheapest from Asda.
There are some cheaper options: we found a 16-pack of Solpadeine Headache Soluble Tablets, with caffeine, for £2.30 (14p per tablet), also at Asda. But typically you'll have less choice, as there are fewer own-brand versions available.
Soluble tablets typically contain a fair bit of sodium – 427mg per tablet, in the instance of Panadol’s Actifast Soluble tablets – so you need to take care if you have high blood pressure.
If you struggle to swallow pills and don't want to pay extra, some can be crushed, or swallowed with substances such as thick yoghurt, which can make them go down more easily. Check with your pharmacist first to see what they recommend, as not all will be suitable to take this way.
No more than normal painkillers, if in tablet form. Painkillers can’t direct their relief to any particular area of the body, but many companies market medication described as ‘targeted’ for things such as joint pain and period pain.
When challenged, some brands have told us this sort of marketing helps customers find what they need more easily. But, as these products are often priced differently, it can also mean paying over the odds for exactly the same thing.
How to check if products are the same:
For example, Feminax Express is a painkiller ‘targeted’ at period pains and was £4.50 for 16 (28p per tablet) at its cheapest at Tesco. But it has the exact same active ingredient (ibuprofen lysine) and product licence number as Tesco’s own-brand Rapid Pain Relief and Migraine Relief tablets, which cost £2.25 for 12 (19p per tablet).
This means they're the exact same product, but being sold under different names. You can search a product licence number on the Medicines & Healthcare products Regulatory Agency website to see other products sold under the same licence
Best mattresses for back pain - we explain if a new mattress can help and what to look for
For sprains or injuries that come from overusing your muscles, topical NSAIDs can provide good pain relief.
This applies especially to areas closest to the surface where you apply the gel or cream. But again, this will differ by person, and body fat plays a part. Higher levels of body fat can make it harder for the active ingredients to reach the affected joint.
A 2015 Cochrane Review found that gel formulations of diclofenac, ibuprofen and ketoprofen, and some diclofenac patches, had the best effects.
The cold and flu market is stacked with combination preparations that are advertised as a comprehensive remedy for a given ailment. But these usually cost more than their component ingredients – not all of which will even be needed for the duration of a cold.
Most standard cold and flu tablets contain:
The combination is meant to combat drowsiness, pain and congestion (phenylephrine is used as a decongestant).
Combination remedies are usually more expensive than buying the individual medicines, as you pay for the convenience of only having to take one tablet rather than several.
Some of these combination products contain a lower-than-optimal amount of paracetamol, too. A standard paracetamol tablet contains 500mg, but we saw combination tablets with just 250mg. You also need to be careful not to take paracetamol at the same time, to avoid taking too much by accident.
Discover how to save on cold and flu medicine with our top tips and cheaper swaps for popular branded remedies
If pain persists, don't just keep taking over-the-counter painkillers, as this could be dangerous and typically isn't that helpful for longer-term pain.
Speak to your GP to discuss the type of pain you're experiencing and possible next steps for treatment.
If you have chronic pain, the charity Pain Concern has created a useful checklist of questions you can ask your GP to encourage them to signpost you to other resources.
These include:
You can also ask about accessing therapies, such as physiotherapy, talking therapy, and NHS-funded exercise classes and pain-management workshops.
Weight-loss jabs explained - get expert insight into the pros and cons, and hear Which? members' experiences, plus how private and NHS costs and eligibility criteria compare
We've asked some of the country's leading experts to cut through the marketing noise and bring you the answers to your questions about pain relief, including:
We also checked our findings against Cochrane Reviews of evidence, which are systematic reviews of a range of medical studies to provide the most robust assessment of evidence.
We compared the costs of adult oral analgesics and cold/flu decongestants at the most popular retailers for painkillers between 5 November 2024 and 5 February 2025 using a specialist price-scraping tool.
Find out more about how Which? is not influenced by product manufacturers or retailers and how your support helps us to stay editorially independent